Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 154, NWS St. Louis, MO

November 10, 2020Brown County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Nov 10, 2020, 2:44 PM CST for Brown County, Pike County, Illinois. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2020, 2:44 PM CST (20:44 UTC)
Expired
Nov 10, 2020, 2:57 PM CST
In force
13 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Brown County, IL, Pike County, IL

The radar

The Lincoln radar (KILX), 110 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 11:22 AM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

490 
WUUS53 KLSX 102044
SVRLSX
ILC009-149-102115-
/O.NEW.KLSX.SV.W.0154.201110T2044Z-201110T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
244 PM CST Tue Nov 10 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pike County in west central Illinois...
  Eastern Brown County in west central Illinois...

* Until 315 PM CST.

* At 243 PM CST, severe thunderstorms were located along a line
  extending from near Vermont to near Naples, moving northeast at 75
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Griggsville, La Grange, Versailles, Perry, Chambersburg, Ripley and
  Coopertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4002 9063 4003 9061 4001 9062 4000 9060
      3998 9060 3998 9051 3997 9051 3995 9053
      3992 9054 3988 9058 3986 9058 3983 9057
      3973 9063 3970 9080 4005 9068
TIME...MOT...LOC 2043Z 224DEG 65KT 4025 9043 3972 9065 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

MRM
1 follow-up statement
030 
WWUS53 KLSX 102057
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
257 PM CST Tue Nov 10 2020

ILC009-149-102107-
/O.CAN.KLSX.SV.W.0154.000000T0000Z-201110T2115Z/
Pike IL-Brown IL-
257 PM CST Tue Nov 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIKE AND EASTERN
BROWN COUNTIES IN WEST CENTRAL ILLINOIS IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 PM CST for
west central Illinois.

LAT...LON 4002 9063 4003 9061 4001 9062 4000 9060
      3998 9060 3998 9051 3997 9051 3995 9053
      3992 9054 3988 9058 3986 9058 3983 9057
      3973 9063 3970 9080 4005 9068
TIME...MOT...LOC 2056Z 224DEG 65KT 4042 9021 3990 9043 

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 2:44 PM CST, 0 minutes earlier.

Area forecast discussion, Nov 10, 2:44 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
244 PM CST Tue Nov 10 2020

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 244 PM CST Tue Nov 10 2020

Currently, a strong cold front and associated narrow line of
storms are pushing across eastern MO and west-central IL. This line
of storms is in a high-shear, low-CAPE environment, characterized by
40-50 kts of effective bulk shear and about 500 J/kg of MUCAPE per
SPC mesoanalysis, so the potential for severe weather will continue.
As for tornado potential, the 0-3 km shear vectors are oriented
roughly southwest to northeast across the CWA, but the overall line
orientation has not been favorable for utilizing this shear for
tornadogenesis, and bowing segments have been limited and short-
lived. The tornado threat is anticipated to remain low, but still
bears monitoring through the early evening. As for wind, reported
wind gusts associated with this line of storms have been 50-60 mph,
and this threat will continue through the early evening as well. As
the shortwave and surface low aiding in driving these storms pushes
out of Iowa into the upper-Midwest and instability wanes, storm
intensity and coverage will diminish before the line exits the CWA
around 01-02z. Winds ahead of and behind the front will continue to
gust to around 20-30 mph before the pressure gradient weakens this
evening.

Behind this front, low-level northwesterly flow will advect cooler
and dryer air into the Middle Mississippi Valley. Overnight lows
will drop into the 30s for most locations before rebounding into the
low to mid-50s tomorrow for highs - notably cooler than what we've
been experiencing as of late. The dry air and surface high building
over the CWA will help keep skies mostly clear and calm tomorrow.

Elmore

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 244 PM CST Tue Nov 10 2020

On Thursday, the previously mentioned surface high will shift
eastward ahead of a shortwave forecast to traverse the Northern
Plains eastward into the upper-Midwest. The shifting of this high
will cause winds to turn to out of the south, which in turn will
advect slightly warmer air into the CWA. This will allow for a
slight increase in temperatures on Thursday relative to Wednesday.
Our attention then turns to the surface low associated with the
shortwave that will swing a cold front through the Middle
Mississippi Valley late Thursday evening. Currently, both GEFS and
EPS members are precipitation free and deterministic soundings are
void of low-level moisture appropriate for precipitation, so
confidence is high that this will be a dry FROPA.

Behind this cold front, a surface high will build over the Midwest
and keep Friday's weather calm and subtly cooler relative to
Thursday. This pattern will be short lived, as the surface high
quickly shifts eastward, bringing low-level southerly flow to the
CWA on Saturday. This low-level flow will advect warm, moist air
into the Middle Mississippi Valley ahead of shortwave that will
provide the forcing needed to produce precipitation Saturday. Not
surprising at this range, there are differences among deterministic
guidance on the placement and duration of the precipitation.
However, nearly all of the GEFS and EPS members have precipitation
occurring across the CWA on Saturday. Therefore, confidence is high
that rain will occur, but confidence in duration, timing, and
amounts are still low.

Yet another shortwave will traverse the Midwest on Sunday, sending
another cold front across our CWA Sunday morning. There is
uncertainty with how much moisture will be available after
Saturday's event for this front to tap into. Some GEFS and EPS
members are hinting at additional precipitation with this FROPA, but
the values are low and the members are few, so confidence in this
solution is not high at the moment. Behind this front, high pressure
will settle into the southern U.S. and dictate our weather for the
remainder of the period. This may be the start of an extended calm
period for our CWA, as CIPS Extended Analog Threat Guidance valid
for the end of the period and beyond shows at least normal
temperatures and below normal precipitation.

Elmore

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1155 AM CST Tue Nov 10 2020

The main focus for this period will be a frontal passage and
associated rain and thunderstorms. Currently, this front and storms
are in central MO pushing eastward. The line of storms and trailing
rain is fairly narrow, so storm and rain impacts to terminals will
last only a few hours. Additionally, behind this line of storms and
front, winds will continue to be gusty but shift to out of the west
northwest. Wind gusts will diminish late this evening into the
overnight hours.

As for the timing of these impacts, the front and associated storms
will reach KCOU early this afternoon followed by KUIN. For KSUS,
KSTL, and KCPS, the front and associated storms will reach these
terminals later this evening. Guidance has been consistent with
timing, but storm behavior during the afternoon may change the
timing slightly from what is currently in the TAFs. VFR flight
conditions are anticipated to settle in at all terminals behind the
frontal passage.

Elmore

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CST this evening for Knox MO-Lewis MO-
     Marion MO-Shelby MO.

IL...Wind Advisory until 6 PM CST this evening for Adams IL-Brown IL-
     Greene IL-Macoupin IL-Montgomery IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Nov 10, 4:04 AM CST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
404 AM CST Tue Nov 10 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
404 AM CST Tue Nov 10 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely this afternoon into early evening. There is
a slight risk for severe thunderstorms over northeast Missouri into
west central Illinois. There is a marginal risk from central Missouri
into east central Missouri and southwest Illinois. The primary threat
will be damaging wind gusts to around 60 mph. A brief, weak tornado
cannot be ruled out, especially over northeast Missouri and west
central Illinois.

Winds could gust between 40 and 45 mph this afternoon over northeast
Missouri and west central Illinois. A wind advisory is in effect from
12 p.m. to 6 p.m.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early evening.

Maples

In the hours before

Local storm report, Nov 10, 1:47 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
147 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND GST     LAKE MYKEE              38.68N 92.10W
11/10/2020  M56 MPH          CALLAWAY           MO   TRAINED SPOTTER

&&

MAB
Local storm report, Nov 10, 1:50 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
150 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     TSTM WND GST     VANDALIA                39.31N 91.49W
11/10/2020  M52 MPH          AUDRAIN            MO   MESONET

&&

BRITT
Local storm report, Nov 10, 1:52 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
152 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND GST     4 SW COLUMBUS           39.94N 91.19W
11/10/2020  M58 MPH          ADAMS              IL   ASOS

            QUINCY REGIONAL - BALDWIN FIELD.

&&

JPG
Local storm report, Nov 10, 2:01 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
201 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     4 SSW FALL CREEK        39.72N 91.35W
11/10/2020  E50 MPH          PIKE               IL   TRAINED SPOTTER

            ALSO, PEA SIZED HAIL AND VERY HEAVY
            RAINFALL. VIA TWITTER.

&&

MAB
Local storm report, Nov 10, 2:22 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
222 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     1 SW FALL CREEK         39.77N 91.31W
11/10/2020                   ADAMS              IL   LAW ENFORCEMENT

            SEMI-TRAILER FLIPPED OVER ON I-172 NEAR MP
            1. TIME ESTIMATED ON RADAR.

&&

BRITT
Local storm report, Nov 10, 2:27 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
227 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     2 S HANNIBAL            39.68N 91.38W
11/10/2020                   RALLS              MO   LAW ENFORCEMENT

            REPORT OF 12 INCH DIAMETER TREE BLOCKING NEW
            LONDON GRAVEL ROAD.

&&

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 3:56 AM CSTWind AdvisoryLSXAdams, Brown, Greene, Macoupin, Montgomery, Pike12 hr
Nov 10, 1:07 PM CSTSevere Thunderstorm WarningLSXAdams, Pike53 min
Nov 10, 1:45 PM CSTSevere Thunderstorm WarningLSXAdams, Brown, Pike60 min
Nov 10, 2:21 PM CSTSevere Thunderstorm WarningLSXPike39 min
Nov 10, 4:08 PM CSTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison26 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.